Alert archive / South Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Sioux Falls, SD

April 24, 2010Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Apr 24, 2010, 5:03 PM CDT for Minnehaha County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2010, 5:03 PM CDT (22:03 UTC)
Expired
Apr 24, 2010, 7:07 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WGUS53 KFSD 242203
FFWFSD
SDC099-250100-
/O.NEW.KFSD.FF.W.0001.100424T2203Z-100425T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  SLOW MOVING THUNDERSTORMS WILL REMAIN OVER THE AREA PRODUCING
  UP TO 2 INCHES OF RAINFALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTHWESTERN MINNEHAHA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4366 9694 4365 9712 4384 9713 4384 9694
      4384 9693

$$
BUSS
1 follow-up statement
546 
WGUS73 KFSD 250007
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT SAT APR 24 2010

SDC099-250021-
/O.CAN.KFSD.FF.W.0001.000000T0000Z-100425T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINNEHAHA SD-
707 PM CDT SAT APR 24 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
MINNEHAHA COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4366 9694 4365 9712 4384 9713 4384 9694
      4384 9693

$$
BUSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 4:00 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 24, 4:00 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT SAT APR 24 2010

.DISCUSSION...

THUNDERSTORMS HAVE CURRENTLY DEVELOPED ALONG A SUBTLE SFC BOUNDARY
EXTENDING FM NEAR MADISON SD...SWD INTO NERN NEB. THIS BOUNDARY IS
WHERE THE WINDS SHIFT FROM THE EAST...TO MORE OF A NNW DIRECTION.
WITH THE HIGH DEGREE OF INSTABILITY PER THE LAPSE RATES FROM H85-H7
THROUGH EARLY EVENING...CANNOT RULE OUT TSRA ACTIVITY NEARLY
ANYWHERE ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. WITH
COOL TEMPS AT H5...SOME OF THESE STORMS WILL HAVE HAIL...POSSIBLY UP
TO THE SIZE OF QUARTERS OR A LITTLE LARGER. SINCE DEEP INSTABILITY
AND WIND SHEAR IS FAIRLY MODEST...WE ARE EXPECTING THE TSRA TO
RAPIDLY WIND DOWN BY AROUND SUNSET OR SHORTLY AFTER. FURTHERMORE...
THE BETTER DYNAMICS WILL BE LIFTING EWD AS THE NIGHT PROGRESSES...
BUT THERE MAY BE SOME STUBBORN LIGHT WRAP AROUND SHOWERS IN OUR FAR
ERN ZONES EVEN AFTER MIDNIGHT. DID NOT NEED TO ADJUST OUR MIN TEMPS
MUCH AT ALL. STILL LOOKING AT SOME PARTIAL CLEARING POSSIBLE IN OUR
NWRN AND FAR WRN ZONES LATE TONIGHT...HOWEVER THE RH TIME SECTIONS
SHOW A DECK ABOUT 7 TO 8K FEET EVEN IN THOSE AREAS. SO PRISTINE
SKIES MAY BE HARD TO COME BY TONIGHT.    /MJF

ACTIVE PATTERN WILL PERSIST INTO THE BEGINNING OF THE WEEK...WITH
ANOTHER WEAK SHORTWAVE SWINGING SOUTHWESTWARD AROUND THE MAIN UPPER
LOW SITUATED OVER THE MID MISSISSIPPI VALLEY ON SUNDAY...KEEPING A
SMALL CHANCE OF SHOWERS OVER OUR EAST DURING THE MORNING. WITH
SURFACE LOW PRESSURE JUST TO OUR SOUTHEAST AND A FAIRLY STOUT
GRADIENT ACROSS THE AREA...WILL HAVE BREEZY NORTHWESTERLY
WINDS...ESPECIALLY EARLIER IN THE DAY. COOLER AIR BEING DRAWN
SOUTHWARD ON THE BACKSIDE OF THE DEPARTING SYSTEM...IN ADDITION TO A
GOOD AMOUNT OF CLOUD COVER...WILL YIELD HIGHS IN THE 50S TO LOWER
60S.

BY SUNDAY EVENING A COLD FRONT WILL APPROACH OUR WESTERN CWA AS
ANOTHER SHORTWAVE DROPS SOUTHWARD OUT MONTANA AND WYOMING. WITH
THIS...WILL SEE INCREASING PRECIPITATION CHANCES FROM THE WEST ON
SUNDAY NIGHT...SPREADING EASTWARD AND SETTING UP OVER MOST OF THE
CWA ON MONDAY ALONG A DECENT LOWER LEVEL CONVERGENCE ZONE/THERMAL
AXIS. EVEN COLDER AIR WILL FILTER ACROSS MUCH OF THE AREA ON MONDAY
WITH HIGHS ONLY IN THE LOWER 50S WEST AND CENTRAL...TO NEAR 60 IN
THE FAR EAST WHERE WARMER AIR WILL HOLD LONGER.

SHORTWAVE PUSHES TO OUR SOUTH ON MONDAY NIGHT...WITH ANY LINGERING
SHOWER ACTIVITY ENDING FROM NORTH TO SOUTH. WITH SOME DECREASING
CLOUDS LATE AT NIGHT...TEMPERATURES WILL FALL INTO THE MID AND UPPER
30S BY EARLY TUESDAY MORNING. WEAK HIGH PRESSURE PUSHES INTO THE
AREA ON TUESDAY...AND UNDER PARTLY CLOUDY SKIES HIGHS SHOULD CLIMB
BACK INTO THE LOWER 60S.

IN THE EXTENDED...WEDNESDAY WILL START OFF PRETTY QUIET AS UPPER
LEVEL RIDGING BUILDS EASTWARD INTO OUR AREA AS A TROUGH DEEPENS OVER
THE WESTERN PORTION OF THE COUNTRY. DOES APPEAR TO BE WINDY ON
WEDNESDAY AFTERNOON AS WINDS ALOFT INCREASE AND SURFACE GRADIENT
TIGHTENS IN RESPONSE TO DEVELOPING LOW PRESSURE THROUGH THE WESTERN
HIGH PLAINS. IN AN INCREASING SOUTHERLY LOW LEVEL
FLOW...TEMPERATURES WILL JUMP BACK ABOVE NORMAL ON WEDNESDAY...INTO
THE UPPER 60S AND LOWER 70S. THINGS BEGIN TO CHANGE BY WEDNESDAY
NIGHT AS THE WESTERN UPPER LEVEL TROUGH BEGINS TO ENCROACH ON OUR
REGION. THIS AND ASSOCIATED SURFACE BOUNDARY WILL PUSH SLOWLY ACROSS
OUR AREA IN THE THURSDAY TO FRIDAY TIME FRAME...THOUGH MODELS
DIFFERING WITH RESPECT TO TIMING ON FRONTAL PASSAGE AND SHORTWAVES
EMBEDDED IN THE UPPER LEVEL FLOW...SO KEPT POPS IN THE MID CHANCE
RANGE. TEMPERATURES LOOK TO REMAIN MILD FOR THE END OF NEXT
WEEK...WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS IN THE UPPER
60S TO LOWER 70S.  /JM

&&

.AVIATION...

WE WILL BE PRIMARILY LOOKING AT MVFR TO IFR CONDITIONS LATE THIS
AFTERNOON AND EVENING. THE MAIN AVN PROBLEM WILL BE SCATTERED
THUNDERSTORMS ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD
LINE...GENERALLY THROUGH ABOUT SUNSET. THESE STORMS WILL BE CAPABLE
OF PRODUCING AT LEAST SMALL HAIL. THE RH TIME SECTIONS OFF OF BOTH
THE NAM AND GFS SHOW LINGERING WRAPAROUND STRATOCU IN THE MVFR
CATEGORY AFTER EVENING...THROUGH THE OVERNIGHT HRS. SO WE MAY NOT
HAVE WIDESPREAD VFR UNTIL SUNDAY.   /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 24, 2:21 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT SAT APR 24 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
221 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF
QUARTERS OR SLIGHTLY LARGER IN SOUTHEAST SOUTH DAKOTA...PARTS OF
SOUTHWEST MINNESOTA NEAR I 90...NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA THROUGH EARLY EVENING. BY SUNSET...THE
ATMOSPHERE WILL BECOME MORE STABLE..GREATLY REDUCING THE SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 TO 8 PM IN THE
AFOREMENTIONED AREAS ABOVE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 2:37 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             5 SW MARION             43.38N 97.34W
04/24/2010  E1.00 INCH       TURNER             SD   PUBLIC

            GROUND COVERED WITH HAIL MOSTLY PEA TO DIME SIZED, BUT
            SOME UP TO THE SIZE OF QUARTERS.

&&

TRM
Local storm report, Apr 24, 2:45 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             FREEMAN                 43.35N 97.43W
04/24/2010  E1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

            GROUND COVERED WITH HAIL UP TO 2 INCHES DEEP. LARGEST
            STONES UP TO QUARTER SIZED.

&&

TRM
Local storm report, Apr 24, 3:05 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             FREEMAN                 43.35N 97.43W
04/24/2010  M1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:10 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner50 min
Apr 24, 2:44 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook46 min
Apr 24, 4:36 PM CDTSevere Thunderstorm WarningFSDMinnehaha24 min
Apr 24, 5:26 PM CDTFlash Flood WarningFSDMinnehaha102 min
Apr 24, 5:32 PM CDTSevere Thunderstorm WarningFSDMinnehaha28 min

Nearby

Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.